Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Jackson, MS

February 17, 2000Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2000, 5:09 PM CST for Simpson County, Smith County, Mississippi. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 2000, 5:09 PM CST (23:09 UTC)
Expired
Feb 17, 2000, 5:45 PM CST
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Simpson County, MS, Smith County, MS

What was reported inside it

TimeReportWhereRemark
Feb 17, 5:10 PM CSTHail 0.88Raleigh, MS
Feb 17, 5:35 PM CSTHail 0.88Raleigh, MS
Feb 17, 5:40 PM CSTThunderstorm WindRaleigh, MSA few trees were blown down.
Feb 17, 5:55 PM CSTHail 0.88Raleigh, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS54 KJAN 172310 RRD
SVRJAN
TTAA00 KJAN 172309
MSC127-129-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 545 PM CST

* AT 509 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF RALEIGH...OR ABOUT 12 MILES
  NORTH OF MAGEE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RALEIGH AT 525 PM CST

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:30 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 17, 2:30 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST THU FEB 17 2000

COUPLE OF ACTIVE DAYS AHEAD AS MAIN UPPER LEVEL TROUGH DEEPENS
SOMEWHAT AND SHIFTS INTO THE SOUTHERN PLAINS TONIGHT. CURRENTLY...
MSAS/LAMP MESOSCALE DATA INDICATES DEEPENING SURFACE LOW OVER
SOUTHEAST COLORADO WITH WARM FRONT EXTENDING FROM THE RED RIVER
VALLEY OF TEXAS...EAST ALONG THE ARKANSAS/LOUISIANA BORDER INTO
CENTRAL MISSISSIPPI JUST NORTH OF I-20. THE STRONGER MOISTURE
CONVERGENCE WAS OCCURRING ALONG AND NORTH OF THE FRONTAL BOUNDARY
OVER NE LOUISIANA/SE ARKANSAS WITH LOW LEVEL DEW PTS IN THE LOWER TO
MID 60S SOUTH OF THE BOUNDARY. TEMPS SOUTH OF I-20 ARE CURRENTLY IN
THE MID TO UPPER 70S WITH ASSOCIATED CAPES IN THE 1500-2000 J/KG
RANGE...WHICH ALL THE MODELS ARE UNDERDOING.

DEVELOPING 250MB 80-100KT JET MAX NOTED ON WATER VAPOR IMAGERY AND 12Z
UPPER AIR RIDING THROUGH BASE OF LONGWAVE TROUGH THROUGH CENTRAL
TEXAS. LEFT EXIT REGION OF THIS FEATURE SHOULD MOVE ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA IN VICINITY OF BEST LOW LEVEL
CONVERGENCE ALONG AND NORTH OF THE WARM FRONT IN THE 21Z-06Z TIME
FRAME. 18-20 UNIT 700-500MB VORT MAX RIDES NORTHEAST OUT OF TEXAS
DURING THIS SAME TIME FRAME ENHANCING DEEP VERTICAL LIFT. STRONGEST 850MB
WINDS IN THE 30-45KT RANGE WILL SLIDE EAST OVER NORTHERN PORTIONS OF
MISSISSIPPI FOCUSING BEST MOISTURE CONVERGENCE/0-6KM HELICITIES NORTH OF
I-20. GENERALLY...FOLLOWING THE NGM/AVN WITH BETTER HANDLING OF WARM
FRONT...MOISTURE FLUX AND SURFACE FEATURES AS THE ETA LOOKS TO BE
CONTAMINATED FROM EARLIER STORMS.

NEW 18Z SOUNDINGS SHOW STEEP MID LEVEL LAPSE RATES (~7-7.5 DEG C/KM)
AND DRY AIR INTRUSION AT 700MB WHILE ETA SHOWS A MOIST ADIABATIC
SCENARIO. WITH THIS DRY AIR ALOFT...EVAPORATIVE COOLING WOULD LEAD
TO LOWER WET BULB ZEROES AND WIND GUST/HAIL POTENTIAL WITH STRONG
STORMS. I LIKE HOW FWC MOS TRENDS HIGHEST POPS FROM NORTH TO LOWER
SOUTH WITH TRAJECTORY OF DYNAMICS AND WHERE 295K ISENTROPIC LIFT
CONCENTRATES AT. HOWEVER...WILL BOOST POPS 10-20% HIGHER THAN MOS
ALL ZONES LOOKING AT MOISTURE ADVECTION IN THE WARM SECTOR PILING
INTO THE FRONTAL BOUNDARY AND PRECIPITABLE WATERS EXPECTED TO BE
AROUND 1.3 INCHES. WITH FAST MOVEMENT OF STORMS...EXPECT FLOODING
PROBLEMS TO BE MINIMAL.

LATE TONIGHT AND FRIDAY...FEEL ACTIVITY WILL DIMINISH FROM WEST TO
EAST ACROSS THE FRONTAL BOUNDARY AS MID LEVEL SHORTWAVE AND
ASSOCIATED UPPER JET MAX EXITS STAGE RIGHT...SO SHOULD SEE A LULL IN
ACTIVITY BETWEEN 06Z-18Z FRIDAY AS WARM FRONT RACES NORTH OUT OF THE
FORECAST AREA AND SURFACE LOW MOVES EAST INTO SW MISSOURI ALONG WITH
TRAILING COLD FRONT IN EAST TEXAS. SHOULD SEE ANOTHER WARM DAY
FRIDAY AHEAD OF APPROACHING COLD FRONT. BEST DYNAMICS AGAIN WILL BE
NORTH...BUT MOISTURE CONVERGENCE ALONG COLD FRONT AND WITH 850 MB
EXITING 40-50KT LLJ AND RIGHT ENTRANCE REGION OF 250MB 90-110KT JET
MAX OVER SOUTHERN MISSOURI WILL RESULT IN SQUALL LINE FORMATION
ALONG THE COLD FRONT WITH ISOLATED SUPERCELLS AHEAD OF THE LINE
...ESPECIALLY NORTH OF I-20 WITH FORECAST CAPES AROUND 1500 J/KG
(PROBABLY UNDERDONE)...DEW PTS IN THE LOW-MID 60S AND STORM RELATIVE
HELICITIES OF 250-350. FRIDAY/S EVENT LOOKS TO BE MORE OF A DAMAGING
WIND EVENT WITH POSSIBLE ISOLATED TORNADOES GENERALLY FROM LATE
AFTERNOON INTO THE EVENING HOURS. HAIL THREAT DIMINISHES AS WET
BULBS RISE OVER 10 KFT BEHIND EXITING WARM FRONT.

BY SATURDAY...COLD FRONT SLIDES INTO THE NRN GULF WITH HIGH PRESSURE
BUILDING IN FROM THE CENTRAL PLAINS. BEST SURFACE-850 CAA LOOKS TO
SHUNT EAST RATHER THAN SOUTH WITH ABOUT A 50-60 METER FALL EXPECTED
IN LOW LEVEL THICKNESS (10-15 DEGREES COOLER) HERE. A MOSTLY SUNNY/
DRY WEEKEND WITH NORMAL TEMPS. HIGH PRESSURE PRESSURE SHIFTS EAST
MONDAY AND TUESDAY WITH RETURN SOUTH FLOW AND WARMER TEMPS AS NEXT
SYSTEM FOR MID-LATE WEEK GETS GOING OVER THE SOUTHERN PLAINS.

QPF DISCUSSION: IN THE FIRST HALF OF PERIOD...STRONG SOUTHERLY FLOW
DESTABILIZING REGION. WITH APPROACH OF SHORTWAVE AND JET...EXPECT
LIKE CATEGORY POPS...ESPECIALLY NORTH. PRECIPITABLE WATER AMOUNTS OF
200%...SO WILL LEAN THE HEAVIER AMOUNTS NORTH. FOR SECOND 12
HOURS...COLD FRONTAL PASSAGE OVER AREA STARTING TOWARDS END OF
PERIOD. BEST DYNAMICS STILL OVER NORTHERN SECTIONS OF STATE AND
POINTS NORTH...SO BEST QPF NORTH AND WEST. ETA OVERDONE ON
AMO[UNTS...BUT WITH GENERAL AGREEMENT ON PLACEMENT WITH AVN/NGM. WILL
LEAN TOWARDS AVN AMOUNTS FOR SECOND 12 HOURS.

JAN 63/76/51/62 4562
MEI 61/78/52/63 3464

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
05/16

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 8:02 AM CSTSevere Thunderstorm WarningJANBolivar43 min
Feb 17, 8:45 AM CSTSevere Thunderstorm WarningJANBolivar45 min
Feb 17, 10:04 AM CSTSevere Thunderstorm WarningJANGrenada41 min
Feb 17, 5:16 PM CSTTornado WarningJANSmith29 min
Feb 17, 5:46 PM CSTTornado WarningJANJasper, Newton, Smith29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.